Alert archive / Florida / Tornado Warnings in 2024

Tornado Warning 6, NWS Tampa Bay, FL

January 9, 2024Highlands County, Florida

NWS Tampa Bay, FL issued this tornado warning at Jan 9, 2024, 7:06 PM EST for Highlands County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2024, 7:06 PM EST (00:06 UTC)
Expired
Jan 9, 2024, 7:30 PM EST
In force
24 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Highlands County, FL

The radar

The Melbourne radar (KMLB), 96 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 9, 1:15 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 0.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2024-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2024-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 428 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
428 m²/s²
0-3 km storm-relative helicity
564 m²/s²
Significant tornado parameter
1.2
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

199 
WFUS52 KTBW 100006
TORTBW
FLC055-100030-
/O.NEW.KTBW.TO.W.0006.240110T0006Z-240110T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
706 PM EST Tue Jan 9 2024

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  Central Highlands County in south central Florida...

* Until 730 PM EST.
    
* At 705 PM EST, a severe thunderstorm capable of producing a tornado
  was located 7 miles west of Lake Placid, moving northeast at 55
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lake Placid, Sebring Regional Airport, and Sylvan Shores around 
  710 PM EST.
  Lake Istokpoga around 715 PM EST.

Other locations impacted by this tornadic thunderstorm include Lake
Josephine and Lorida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If your home is flooded, avoid flood waters. If
possible, take shelter in an interior room. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 2727 8154 2732 8156 2761 8127 2753 8121
      2752 8121 2751 8120 2749 8121 2748 8118
      2746 8117 2744 8114 2741 8114 2738 8111
TIME...MOT...LOC 0005Z 237DEG 46KT 2733 8150 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Jan 9, 7:00 PM EST, 6 minutes earlier.

Area forecast discussion, Jan 9, 7:00 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
700 PM EST Tue Jan 9 2024

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 700 PM EST Tue Jan 9 2024

Showers and thunderstorms will continue to move across the TAF
sites early tonight hours causing some IFR/local LIFR conditions.
Convection moves out by midnight with VFR conditions returning
and west to northwest winds diminishing to around 10 knots for the
rest of the TAF period.

&&

.DISCUSSION...
Issued at 211 PM EST Tue Jan 9 2024

Squall line continuing to advance eastward across the region with
gusty southerly winds out ahead of it. This line will exit the
forecast area later this evening with a few showers behind it.
Winds will diminish and shift to northwest overnight as the cold
front moves through with cooler drier air returning for midweek.

Our next storm system approaches late in the week with a warm
front lifting north Thursday and Thursday night leading to more
clouds and some showers. During Friday the cold front associated
with this system will approach with gusty southerly winds bringing
warm moist air back north again. Cold front will move across the
area Friday night preceded by another line of convection. Overall
pattern is similar to todays event, but not looking quite as
strong at this time.

Cooler drier air returns for the weekend and then we'll do it all
again late Monday through Tuesday as another storm system develops
and moves across the southeast states.

&&

.MARINE...
Issued at 211 PM EST Tue Jan 9 2024

The line of thunderstorms will move across the waters this
afternoon and evening. Gusty southerly winds will continue ahead
of the line then to westerly and northwesterly behind it tonight.
A Gale Warning remains in effect for all zones into this evening
followed by Small Craft Advisory tonight into tomorrow. Elevated
winds will diminish on Wednesday, with seas diminishing during
midweek. High surf risk and high risk of rip currents will remain
at least until Thursday morning.

&&

.FIRE WEATHER...
Issued at 211 PM EST Tue Jan 9 2024

The line of showers and thunderstorms will exit the region early
tonight with cooler drier air building back in for midweek. The next
system will approach late in the week with more showers and possibly
a few thunderstorms returning. After this afternoon there are no
additional fire weather concerns as winds will diminish and minimum
relative humidity values will remain above critical levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  55  63  51  65 /  40   0   0  20
FMY  58  70  55  70 /  90   0   0  30
GIF  51  66  47  65 /  70   0   0  20
SRQ  57  66  51  68 /  60   0   0  30
BKV  49  64  44  67 /  30   0   0  20
SPG  56  61  54  64 /  50   0   0  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Warning until 7 AM EST Wednesday for Coastal
     Citrus-Coastal Hernando-Coastal Hillsborough-Coastal Levy-
     Coastal Manatee-Coastal Pasco-Coastal Sarasota-Pinellas.

     High Rip Current Risk through Thursday morning for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

     High Surf Advisory until 7 AM EST Thursday for Coastal Charlotte-
     Coastal Hillsborough-Coastal Lee-Coastal Manatee-Coastal
     Sarasota-Pinellas.

Gulf waters...Small Craft Advisory until 1 PM EST Wednesday for
     Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
     Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
     Tampa Bay waters-Waters from Bonita Beach to Englewood FL
     out 20 to 60 NM-Waters from Englewood to Tarpon Springs FL
     out 20 to 60 NM-Waters from Tarpon Springs to Suwannee
     River FL out 20 to 60 NM.

&&

Close

In the hours before

Local storm report, Jan 9, 1:15 PM EST, 5 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
115 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     Non-Tstm Wnd Gst 1 N Highpoint           27.92N 82.71W
01/09/2024  M60 MPH          Pinellas           FL   Mesonet

            Mesonet station 1446W Largo Fire Rescue
            Station 40.

&&
Local storm report, Jan 9, 4:43 PM EST, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
443 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Tstm Wnd Gst     1 ESE Gulfport          27.74N 82.69W
01/09/2024  M63 MPH          GMZ830             FL   Mesonet

            Mesonet station XCBN Clam Bayou Nature Park.

&&
Local storm report, Jan 9, 5:12 PM EST, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
512 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     Tstm Wnd Gst     1 S Whitfield           27.40N 82.57W
01/09/2024  M60 MPH          Manatee            FL   ASOS

            ASOS station KSRQ Sarasota Bradent.

&&
Local storm report, Jan 9, 5:40 PM EST, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
540 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     Tornado          2 E Saint Petersburg    27.75N 82.64W
01/09/2024                   Pinellas           FL   Public

            A Local Storm Report was reported by
            Pinellas County 911 in St Petersburg. The
            roof of the apartment building at the
            incident address was damaged by a possible
            tornado.

&&

ARF
Local storm report, Jan 9, 5:42 PM EST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
542 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     Tstm Wnd Dmg     1 E Fruitville          27.33N 82.45W
01/09/2024                   Sarasota           FL   Emergency Mngr

            Sarasota County Emergency Management reports
            tree damage along Cattleman Rd just south of
            Fruitville Rd. Time estimated by radar.

&&

ARF
Local storm report, Jan 9, 5:48 PM EST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
548 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Tstm Wnd Gst     1 W Macdill Air Force   27.85N 82.52W
01/09/2024  M60 MPH          Hillsborough       FL   AWOS

            AWOS station KMCF Macdill AFB Tamp.

&&

Nearby

Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.